Duragesic fentanyl patch are extended relief patches that dispense a very powerful opiod over (usually) 72 hours. They are only indicated for patients who have chronic and unrelenting pain that is not relived by other, shorter acting painkillers, like Lorcet or Percocet. Although opiod drugs are frequently prescribed for lesser ailments that, in good medical practice, should be treated with non-opiod painkiller, some physicians prescribe opiods far too freely.
Drugs like fentanyl are particularly indicated for severe and long-last pain, like that of cancer with bone metastases. Fentanyl is 100 times more potent then morphine. However, some doctors will prescribe a fentanyl patch for patients with chronic back pain or even fibromyalgia. This is not only inappropriate, but it is very dangerous, as some of these patients are not tolerant of opiods and may overdose on the stronger drug, leading to respiratory depression and death.
In fact, death by opiod overdose is caused by the depression of respirations by the drug, the main adverse effect. Coupled with the sedation of the central nervous system, the patient may fall asleep or pass out, and while asleep, with a decreased respiratory drive, the patient will simply stop breathing.
A particularly dangerous situation occurs when patients are prescribed a fentanyl patch and given other opiods for “breakthrough pain.” The addition of other opiods makes fentanyl patches even more dangerous. Lethal levels of opiods will cause overdose and death.
Despite 5 recalls of Fentanyl patches for such reasons as leaking and faulty manufacturing, the patches are still available and their use by physicians remains widespread. Problems with leakage from faulty manufacturing of fentanyl patches has resulted in many deaths as a result of large doses of fentanyl gel leakage on to the skin, where it is absorbed in such a large dose at once that is causes overdose. Manufacturers such as Ortho-McNeil, Watson Pharmaceuticals, and Pricara, a division of Johnson and Johnson, have recalled leaking Fentanyl patches. There are multiple generic manufacturers of the patches. Johnson and Johnson alone has recalled almost 40 million fentanyl patches.
Some signs of opiod overdose include constricted pupils, fatigue, clammy skin, nausea and vomiting, confusion, dizziness, slowed breathing, seizures, loss of conscious or coma.
Another side effect of the patches, and of any opiod prescribed on a regular basis, is dependence, which means that the patient will suffer severe side effects when stopping the drug. In some patients, this dependence leads to addiction. Inn 2005, the FDA issued a Public Health Advisory for healthcare professionals and the public to warn of the dangers of fentanyl (Duragesic) patches, significantly mentioning that they should be used only in patients already tolerant of opiods, and that they could result in repiratory depression and interactions with alcohol and other drugs of abuse.
There have been multiple lawsuits against the manufacturers of fentanyl patches, some resulting in multi-million dollar verdicts or settlements to the families of the deceased patients.
If you or a family member has experienced an overdose, addiction or dependence, drug interactions, or death as a result of use of a fentanyl (Duragesic) patch, you may have a claim against the manufacturer and possibly against your prescribing physician. You should consult a personal injury or medical malpractice attorney for a thorough evaluation of your case.